Ketamine PSA with Desaturation

    NextPrevious

    Ketamine PSA with Desaturation

    During a busy day in the ED, it becomes apparent that the pulling and yanking on your patient’s shoulder has done absolutely nothing to reduce their shoulder. You perform your pre-procedure PSA Checklist, know that this young and active 18 year old poses little difficulty, and push your desired dose of ketamine.

    Suddenly, you notice the Oxygen Saturation dropping….98….92. You see chest rise but begin to hear stridor. What happened? What can you do to intervene?

    Laryngospasm.

    This is one of the rare but feared complications of procedural sedation. It recognizes rapid and immediate intervention to prevent rapid clinical deterioration. Complications include: desaturation, pulmonary edema, organ ischemia, cardiac arrest.

    Here are the things you can do to help relieve laryngospasm:

    • Be prepared for emergent intubation
    • Suction or clear the airway if there is any physical obstruction present
    • Manual ventilation via BVM and a PEEP valve. Positive pressure is essential when trying to combat laryngospasm
    • Put pressure on the laryngospasm notch (Larson’s Point) while performing a jaw thrust- this is an extremely painful pressure point which can provide the sympathetic surge to help break the spasm.

    If all of this has been done but the patient is still difficult to ventilate, you may administer succinylcholine. Though this is not your intubating dose— you give 0.1-0.5 mg/kg. Beware that as the medication wears off, spasm may recur.

    Below you will find: A Comprehensive PSA checklist by Drs Strayer and Andrus, an image of laryngospasm, and a diagram demonstrating Larson’s Point:

     

    https://emupdates.com/perm/PSAChecklistv2emupdates.com_print.pdf

     

    • Welcome! This is the website for the Mount Sinai Emergency Ultrasound Division. It serves as an information resource for residents, fellows, medical students and others seeking information about point-of-care ultrasound. There is a lot ofRead more

    • renal handling of water

      If you were on a tea & toast diet, how much water would you need to drink before you develop hyponatremia? I haven’t seen anyone work out the numbers before so here are my calculations. AndRead more

    • acute acidemia physiology

      As alluded to in the first post, don’t be fooled by a “normal” potassium in the setting of DKA because osmotic diuresis and H+/K+ exchange means that total body potassium is actually LOW. You all knowRead more

    • renal handling of potassium

      the first symptom of hyperkalemia is death Earlier post covered temporizing measures to counter hyperkalemia — namely, intracellular shift, increasing cardiac myocyte threshold potential. Give furosemide if the patient still urinates and consider dialysis, but then askRead more

    • bicarbonate revisited

      Previous post reviewed the safety of balanced crystalloids in hyper K. But what was up with serum bicarbonate decreasing with saline administration? This post introduces a new way of looking at the anion gap to possiblyRead more

    • hyperkalemia and balanced crystalloids

      Is it safe to give LR or plasmalyte to a hyperkalemic patient (these balanced crystalloids have 4-5 mEq/L K as opposed to 0 mEq/L K in normal saline)? Postponing the discussion of renal handling of potassium toRead more

    • hyperkalemia physiology

      You’ll likely encounter hyperkalemia on your next Resus / Cardiac shift, and you’ll instinctively treat it. But take a moment to review the fascinating physiology behind the “cocktail”! First, consider how K+ is buffered byRead more

    • Slow down your tachycardia (but not really)

      You’re sitting in resus bemoaning the departure of your most beloved attending when suddenly a patient wheels in without warning. The patient looks relatively stable but the triage RN tells you her heart rate wasRead more

    • Otitis externa: use the ear wick!

      Acute otitis externa (AOE) is a common complaint seen in pediatric as well as adult emergency departments. AOE is typically not accompanied by acute otitis media, although concurrent cases are possible. Also called “swimmer’s ear”Read more

    NextPrevious